Atropine

  1. 0
    I had a patient who had a very low heart rate, between 37 and 45. Heart rate hung around the 40's most of the day. His blood pressure however, was about 160-190 systolic. We fixed the heart rate and blood pressure by the end of the shift, with a mix of HD, hydralazine, and enalapril. He was also on a versed drip for agitation, and it helped the BP.

    Anyway, my question is when do you give atropine? I know it is given for low heart rate but how low is low? I thought my pt's heart rate warranted some atropine, but I was told to hold off if he maintained his blood pressure, which he did so I never got o give it. Does that mean that atropine should be given if the patient is symptomatic and his/her VS are deviating from the baseline? This patient was sedated and very unresponsive, would the BP be the only thing to guide me?

    His HR really worried me, I did sternal rub a couple of times and it helped fix the HR for a little bit. One of the MD's suggested it may have somnething to do with cerebral edema (we went for CT scan, no results by end of shift. Pupils reactive). I was too busy to sit with him and pick his brains, anyone care to explain?

    All answers are more than welcome, thank you in advance.
  2. 15 Comments so far...

  3. 0
    Okay, so I did a little e-research and it seems he was referring to cushings triad: increased BP, low HR and widening pulse pressure. He had the first two but not the widening pulse pressure. Also, the article I read stated that cushings triad is usually seen in the late stages of CE or increased ICP. Again, thsi gentleman had no neurological signs of an increased ICP.
  4. 1
    We usually give it if the HR is less than 35-40. You have to look at the overall situation. A lot of 3rd degree heart block patients will have a HR of 35 and a blood pressure of 190/80. It something to keep an eye on. I usually will give a half an amp of atropine which works most of the time.
    love-d-OR likes this.
  5. 1
    You are right Love, only give it if the pt is symptomatic. It can be a little nerve racking to have a hr around 30-40, but if the pt is compensating accordingly no need for meds. However treating the cause if in fact it was elevaed icp's may be an option. It sounds like he could have had increased icp's. Agitation and change in LOC are classic signs.

    If you have a pt in complete heart block you need a pacer. Antropine works on the SA node, and since there isn't any comunication between the atrium and ventrical you could cause more trouble. Another interesting note that I just learned is atropine isn't affective in heart transplant pt's because the conduction system isn't intact.
    Last edit by Soonstudent on Sep 8, '08
    love-d-OR likes this.
  6. 0
    Thanks for the replies guys. He was actually 'sinus' during this episode, we expected him to be junctional or have some sort of block, but his wave lenghts were all WNL. Cardiology said they were suprised it was SR at such low rate, so they said to watch.

    Anyway, he is since doing well. HR and BP very stable, and LOC had no change from the previous day. CT scan was negative for bleeds or edema!
  7. 1
    Yea some people just have really low resting heart rates. Lance armstrong is in the 30's I've heard
    love-d-OR likes this.
  8. 1
    Quote from love-d-OR
    I had a patient who had a very low heart rate, between 37 and 45. Heart rate hung around the 40's most of the day. His blood pressure however, was about 160-190 systolic. We fixed the heart rate and blood pressure by the end of the shift, with a mix of HD, hydralazine, and enalapril. He was also on a versed drip for agitation, and it helped the BP.

    Anyway, my question is when do you give atropine? I know it is given for low heart rate but how low is low? I thought my pt's heart rate warranted some atropine, but I was told to hold off if he maintained his blood pressure, which he did so I never got o give it. Does that mean that atropine should be given if the patient is symptomatic and his/her VS are deviating from the baseline? This patient was sedated and very unresponsive, would the BP be the only thing to guide me?

    His HR really worried me, I did sternal rub a couple of times and it helped fix the HR for a little bit. One of the MD's suggested it may have somnething to do with cerebral edema (we went for CT scan, no results by end of shift. Pupils reactive). I was too busy to sit with him and pick his brains, anyone care to explain?

    All answers are more than welcome, thank you in advance.
    At our facility, we only give the atropine if the patient becomes symptomatic. ACLS guidelines also only call for giving atropine if the patient becomes symptomatic. Symptoms of bradycardia might include fatigue, shortness of breath, dizziness, chest pain or palpitations, hypotension, confusion, or syncope. Obviously, if the pt is unconscious R/T some other disease process, he can't tell you if he's having these symptoms so you have to make the judgement based on the objective S/S. In this case, you'd have to rely heavily on the patient's BP.
    love-d-OR likes this.
  9. 0
    I want to take ACLS, but my assistant manager told meto wait 6 months. I have already being involved in a code, and I was told I did good, and if I had ACLS it would not be much different. I don't know...I'll wait, but I think they should make it mandatory for every nurse. Thanks for the replies everyone.
  10. 1
    Just as others in the previous posts stated, you really look at the overall picture. But to put a number to your question, I don't believe I have every taken care of anyone that was below 35 consistantly without pacing or giving atropine. There are many reasons why the patient could be having sinus bradycardia. If he has a history of hypertension, maybe he received quite a few meds and was possibly taking the toll on his rate. Cushing's triad does cause bradycardia, but It is a VERY LATE sign...herniation of the brain. There is a possiblility his conduction system was playing out. Generally speaking heart rates of less than 35 (unless an athlete) cause symptoms. If it was Sinus bradycardia, atropine will work. Like a previous person stated, a patient with a heart transplant doesn't respond to atropine due to the denervation that occurs with transplant. Isuprel is used in this case. BP isn't the only sign that you'll get with decompensation. You might see chest pain, dizziness/syncope, decreased mental status, shortness of breath, low blood pressure, etc. Was the 35 hr the cause of the decreased mental status hence CT of the head or was it a result??? Sounds to me that patient might've done better if atleast set to a demand of pacing for less than 35...But in my experience, my order I would receive would go as follows:

    Atropine 1/2 amp for HR< 35 or signs and symptoms of decompensation.
    love-d-OR likes this.
  11. 0
    The resident and a fellow from cards were both standing next to me when his HR went down to 35. I was ready to give the atropine, but was told to wait until BP dropped. This guy was intubated and sedated from post sugery the day before. CT was done because they wanted to rule out any possible neuro cause, so no his LOC was same (only responsive to deep noxious stimuli)


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top